Alert archive / Nevada / Red Flag Warnings in 2024
Red Flag Warning 4, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Jul 12, 2024, 9:28 AM PDT for Madera County, Mono County, California; Douglas County, Lyon County, Mineral County, Nevada. It took effect at Jul 12, 2024, 12:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2024, 9:28 AM PDT (16:28 UTC)
- In effect from
- Jul 12, 2024, 12:00 PM PDT
- Expired
- Jul 12, 2024, 10:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Reno, NV
Counties Madera County, CA, Mono County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV
The radar
The Reno radar (KRGX), 161 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 4.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4326 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374 WWUS85 KREV 121628 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 928 AM PDT Fri Jul 12 2024 CAZ274-NVZ421-130500- /O.UPG.KREV.FW.A.0004.240712T1900Z-240713T0500Z/ /O.NEW.KREV.FW.W.0004.240712T1900Z-240713T0500Z/ Southern Mono County- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 928 AM PDT Fri Jul 12 2024 ...RED FLAG WARNING IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE SOUTHERN SIERRA FRONT AND MONO COUNTY... The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect until 10 PM PDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 274 Southern Mono County, Fire Weather Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and and Western Mineral Counties. * Thunderstorms...Scattered thunderstorms with little to no rainfall. * Outflow Winds...Gusts upwards of 50 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
2 follow-up statements
509 WWUS85 KREV 122034 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 134 PM PDT Fri Jul 12 2024 CAZ274-NVZ421-132045- /O.NEW.KREV.FW.W.0005.240713T1200Z-240715T0300Z/ /O.CON.KREV.FW.W.0004.000000T0000Z-240713T0500Z/ Southern Mono County- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 134 PM PDT Fri Jul 12 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE SOUTHERN SIERRA FRONT AND MONO COUNTY... ...RED FLAG WARNING IN EFFECT FROM 5 AM SATURDAY TO 8 PM PDT SUNDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE SOUTHERN SIERRA FRONT AND MONO COUNTY... The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 5 AM Saturday to 8 PM PDT Sunday. * Affected Area...Fire Weather Zone 274 Southern Mono County, Fire Weather Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and and Western Mineral Counties. * Thunderstorms...Scattered thunderstorms with little to no rainfall. * Outflow Winds...Gusts upwards of 50 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ270>272-278-NVZ420-423-429-458-132045- /O.NEW.KREV.FW.W.0005.240713T1200Z-240715T0300Z/ Surprise Valley California- Western Lassen, Eastern Plumas, and Eastern Sierra Counties- Greater Lake Tahoe and Truckee Area-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- Northern Washoe County- 134 PM PDT Fri Jul 12 2024 ...RED FLAG WARNING IN EFFECT FROM 5 AM SATURDAY TO 8 PM PDT SUNDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE EASTERN SIERRA, NORTHEAST CALIFORNIA, AND WESTERN NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for thunderstorms and strong outflow winds, which is in effect from 5 AM Saturday to 8 PM PDT Sunday. * Affected Area...Eastern Sierra, northeast California including the Surprise Valley, and western Nevada. * Thunderstorms...Scattered thunderstorms with little to no rainfall. * Outflow Winds...Gusts upwards of 50 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
658 WWUS85 KREV 130504 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1004 PM PDT Fri Jul 12 2024 CAZ274-NVZ421-140000- /O.EXP.KREV.FW.W.0004.000000T0000Z-240713T0500Z/ /O.CON.KREV.FW.W.0005.240713T1200Z-240715T0300Z/ Southern Mono County- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 1004 PM PDT Fri Jul 12 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 AM SATURDAY TO 8 PM PDT SUNDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE SOUTHERN SIERRA FRONT AND MONO COUNTY... ...RED FLAG WARNING FOR FRIDAY HAS EXPIRED FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE SOUTHERN SIERRA FRONT AND MONO COUNTY... * CHANGES...The Red Flag Warning for Friday July 12th has expired. The Red Flag Warning for Saturday July 13th and Sunday July 14th remains in effect. * Affected Area...Fire Weather Zone 274 Southern Mono County, Fire Weather Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and and Western Mineral Counties. * Thunderstorms...Scattered thunderstorms with little to no rainfall. * Outflow Winds...Gusts upwards of 50 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ270>272-278-NVZ420-423-429-458-140000- /O.CON.KREV.FW.W.0005.240713T1200Z-240715T0300Z/ Surprise Valley California- Western Lassen, Eastern Plumas, and Eastern Sierra Counties- Greater Lake Tahoe and Truckee Area-Eastern Lassen County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- West Humboldt Basin in Pershing County- Lahontan Basin including Churchill and Eastern Mineral Counties- Northern Washoe County- 1004 PM PDT Fri Jul 12 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 5 AM SATURDAY TO 8 PM PDT SUNDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE EASTERN SIERRA, NORTHEAST CALIFORNIA, AND WESTERN NEVADA... * Affected Area...Fire Weather Zone 270 Surprise Valley California, Fire Weather Zone 271 Western Lassen, Eastern Plumas, and Eastern Sierra Counties, Fire Weather Zone 272 Greater Lake Tahoe and Truckee Area, Fire Weather Zone 278 Eastern Lassen County, Fire Weather Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Weather Zone 423 West Humboldt Basin in Pershing County, Fire Weather Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties and Fire Weather Zone 458 Northern Washoe County. * Thunderstorms...Scattered thunderstorms with little to no rainfall. * Outflow Winds...Gusts upwards of 50 mph. * Impacts...Lightning can create new fire starts and may combine with strong outflow winds to cause a fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jul 12, 2:23 AM PDT, 7 hours 5 minutes earlier.
Area forecast discussion, Jul 12, 2:23 AM PDT, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Reno NV
223 AM PDT Fri Jul 12 2024
.SYNOPSIS...
* The ongoing heatwave continues for one more day, then
temperatures ease back a few degrees over the weekend.
* Chances of showers and thunderstorms return today and increase
over the weekend. Smoke from ongoing fires in California will
produce hazy conditions.
* More typical July warmth with overall dry conditions are
expected for next week.
&&
.DISCUSSION...
We're nearing the finish line for this heat event which stood out
for its persistence, with highs near and above 105 degrees for
many western NV valleys lasting for about a week. Today's
projected increase of haze aloft from larger fires burning in
southern CA, along with increasing cloud cover this afternoon
could result in highs being a couple degrees lower compared to
recent days. These conditions would also lead to tonight's lows
being a few degrees warmer (70-75 degrees for lower elevations),
but they aren't likely to produce widespread heat health concerns.
As we get to Saturday, parts of west central NV from US-95
eastward could still see highs approach 105 degrees, but the
presence of clouds and haze will help reduce the heat impacts,
compared to the fully sunny days that prevailed for the past week.
Increased moisture return between an upper low off the southern CA
coast and the slowly retreating ridge over the southwest US will
bring chances for showers and thunder this afternoon-evening
Coverage appears to be relatively isolated and mainly over the
eastern Sierra, with a few stray cells possibly sneaking into far
western NV and the Tahoe basin. See the fire weather section for
more details on potential fire-related impacts from this
convection.
The continued push of moisture and upper level forcing brings the
potential for more showers with a few embedded lightning strikes
late Friday night into Saturday morning. Then additional rounds
of showers/T-storms remain in the works for Saturday and Sunday
afternoon-evening as the offshore upper low lifts slowly
northward toward the central CA coast. A series of upper level
disturbances will provide additional forcing that keep some
shower/isolated thunder activity in play even through Saturday
night. While the PW values increasing to 0.75-1.0" bring a
potential for some storms producing locally heavy rainfall this
weekend, there's a possibility of t-storm development/intensity
becomes somewhat muted if the haze aloft becomes thick enough to
limit daytime heating.
From Sunday through the middle of next week, temperatures will
settle into the 90s for most lower elevations, with lower-mid 80s
for Sierra communities. There is a growing consensus for the Four
Corners ridge building a bit farther west across the eastern Great
Basin, which could push highs up to around 100 degrees by the end
of next week. Precip/thunder chances from Monday onward are very
low as drier air returns to eastern CA-western NV, with mainly
typical SW-W breezes expected each day. MJD
&&
.AVIATION...
* Showers and T-storms return for this afternoon-evening mainly
between 19-03Z, with 20% chance for a storm within 10 miles of
KMMH, 15% chance for KTVL and KMEV and around 10% for KRNO, KCXP
and KTRK. Main concerns for storms today will be lightning,
gusty and erratic outflows and the potential for brief heavy
rainfall.
* Showers and T-storm chances will become more widespread for the
weekend across all the main terminals, bringing the typical
array of effects including locally heavy rainfall, lightning,
gusty winds, small hail and lower CIGS/VIS with mountain
obscurations. MJD
&&
.FIRE WEATHER...
* The ongoing heat and dry conditions combined with increased
breezes will yield a brief period of elevated and locally
critical fire weather conditions this afternoon and early
evening for areas near the OR border. Wind gusts of 30+ mph may
be present for 1-3 hours as afternoon RH drops to 7-10%. For the
weekend, lighter breezes more typical for mid-summer afternoons
are expected.
* Today's thunderstorm potential looks to be on the isolated side,
with 15-20% coverage for the eastern Sierra of Alpine/Mono
counties, and around 10% for the Tahoe basin and far western NV
mainly south of US-50. We'll keep the fire weather watch going
due to the potential for lightning fire starts on drier
vegetation accompanied by outflow wind gusts of 40+ mph and only
sparse rainfall. If the haze aloft from the larger southern CA
fires is sufficiently thick, this could further inhibit t-storm
development/coverage, so confidence at this time is not
sufficient for upgrading the watch.
* Additional showers/t-storms are forecast for this weekend,
including some potential nocturnal activity. The latest guidance
shows a lesser signal of the critical negative-tilt trough
scenario, with the low hanging farther offshore and not
progressing as far northward. Although the risk of lightning
strikes outside rain cores remains present, the more established
deeper moisture with PW values between 0.75-1.00" would lead to
more decent rain cores if storms are able to fully develop. If
haze/cloud cover limits instability, cells would be more showery
in nature with fewer lightning strikes. MJD
&&
.CLIMATE...
Yesterday's high of 105 gave Reno a new record for total number
of 105+ degree days in any calendar year, which now stands at 5
days. The previous record was 4 days of 105+ degrees which
occurred in 2013.
The 100+ degree streak at Reno now stands at 8 days, with triple
digit heat virtually certain for 1 more day. Saturday would be
the final chance to tie the current record of 10 straight days,
which looks to be a 40-50% probability. Sunday has a very slim
<10% chance of reaching 100 degrees so a new stand-alone longest
streak of 100 degree days is not anticipated. MJD
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from noon PDT today through this evening
NVZ421.
Excessive Heat Warning until 9 AM PDT Saturday NVZ001-003>005.
CA...Heat Advisory until 9 AM PDT Saturday CAZ070-071-073.
Fire Weather Watch from noon PDT today through this evening
CAZ274.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 1:34 PM PDT | Red Flag Warning | REV | El Dorado, Lassen, Madera, Modoc, Mono, Nevada and 3 more | 54 hr |
| Jul 12, 2:44 PM PDT | Special Weather Statement | REV | Alpine | 31 min |
| Jul 12, 3:15 PM PDT | Special Weather Statement | REV | Alpine | 45 min |
| Jul 12, 4:00 PM PDT | Special Weather Statement | REV | Alpine | 30 min |
| Jul 12, 4:40 PM PDT | Special Weather Statement | REV | Alpine | 35 min |
| Jul 12, 4:26 PM PDT | Special Weather Statement | REV | 34 min | |
| Jul 12, 4:33 PM PDT | Special Weather Statement | REV | 27 min |
Nearby
Red Flag Warnings in Nevada, 2024Red Flag Warnings in California, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.